[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.155.6. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1989

Gentamicin Toxicity in the Primate Retina

Author Affiliations

From the Department of Ophthalmology, University of Virginia School of Medicine, Charlottesville (Drs Conway and Campochiaro); and the Howe Laboratory of Ophthalmology, Massachusetts Eye and Ear Infirmary (Drs Tabatabay and D'Amico), the Eye Research Institute of Retina Foundation (Ms Hanninen and Dr Kenyon), and the Department of Ophthalmology, Harvard Medical School (Drs Tabatabay, D'Amico, and Kenyon), Boston.

Arch Ophthalmol. 1989;107(1):107-112. doi:10.1001/archopht.1989.01070010109037
Abstract

• To study the toxic effect of aminoglycoside antibiotics in the primate retina, gentamicin sulfate was injected into the center of the vitreous cavity of Cebus navrigatus monkeys. At a dose of 1000 to 3000 μg, a picture consistent with apparent macular infarction appeared on fundus examination and fluorescein angiography by three days and gradually faded by 21 days. While light and electron microscopic examination of the retina showed no primary vascular lesions, striking damage to the inner retinal layers, mainly the nerve fiber layer, ganglion cell layer, and the inner plexiform and nuclear layer, was seen. Less severe effects in the outer retinal layers and the retinal pigment epithelium occurred. These observations suggest that the neurotoxic effect of intravitreal gentamicin was sufficient to cause a complete shutdown of the regional blood flow, perhaps by the mechanism of granulocytic plugging of the capillary bed. Although this toxic effect occurred at doses considerably in excess of what has been recommended for clinical use in humans, the "safe" dose of intravitreal gentamicin, nevertheless, remains to be established unequivocally.

×